Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Amarillo, TX

August 7, 2021Cimarron County, Oklahoma

NWS Amarillo, TX issued this special weather statement at Aug 7, 2021, 4:58 PM CDT for Cimarron County, Oklahoma. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2021, 4:58 PM CDT (21:58 UTC)
Expired
Aug 7, 2021, 5:30 PM CDT
In force
32 min
Issued by
NWS Amarillo, TX
Hail
0.88 in
Wind
55

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 184 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:35 PM CDTHAIL 0.882 Nne Sturgis, OKEMERGENCY MANAGER RAN INTO ACCUMULATING HAIL COUPLE INCHES DEEP COVERING THE GROUND COMPLETELY. LARGEST HAIL STONE WAS ESTIMATED AROUND NICKELS. HOWEVER, THIS WAS FROM INSIDE THE CAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-451 J/kg
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

587 
WWUS84 KAMA 072158
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
458 PM CDT Sat Aug 7 2021
 
OKZ001-002-072230-
Cimarron OK-Texas OK-
458 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northwestern Texas
and central Cimarron Counties through 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Keyes, or 15 miles west of Elkhart, moving east at
25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Keyes, Eva, Kenton, Griggs, Black Mesa Park and Sturgis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3699 10187 3675 10182 3650 10230 3650 10238
      3690 10244 3682 10300 3700 10300
TIME...MOT...LOC 2157Z 251DEG 23KT 3692 10216 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

LFM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:04 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 7, 2:04 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
204 PM CDT Sat Aug 7 2021

.SHORT TERM...This afternoon through Tomorrow...

Closely watching surface obs and satellite trends this afternoon
as strong to severe thunderstorms are possible this afternoon into
the early evening hours for a good portion of the Panhandles.

Latest obs as we go into the early afternoon hours shows
widespread Td values ranging from the mid 50s in the west to
lower and mid 60s in the east. Although not an abundant amount of
moisture, especially aloft in the vertical profiles, there should
be suffice moisture for showers and thunderstorms to develop.
Also watching a cold front now entering the far western Oklahoma
Panhandle where surface convergence ahead of the front is noted in
the northwestern Panhandles with some light showers that did
develop along the boundary back in the late morning hours.
Further aloft and back to the west, a H500 perturbation continues
to move SE into northern NM where Cu's are starting to develop
across parts of the Sangre de Cristos range.

Going further into the afternoon hours, latest hi-res guidance
in-conjunction with obs trends indicate storms will likely develop
across the northwest Panhandles as the main H500 perturbation
will assist to advect a good, but rather narrow corridor of
theta-e values north into the north central Panhandles. In-
conjunction with a 1.5 PVU wall displacing to the SE just ahead of
the main perturbation, this will help to amplify the main trough
as it move towards the Panhandles. As a result, an increase of
effective shear to values around 30-35 kts across the northwest
and north central Panhandles should take place. This will help to
develop more organized convection just ahead of the main cold
front. In particular, between 21Z and 00Z Sunday will be the time
window where the highest chances of SB convection is possible.
Mean CAPE values of 1000-1500 J/kg between latest data shows
suffice instability for thunderstorms to develop. Although better
ingredients for thunderstorms will mainly confined north of the
Panhandles, the previously indicated time window will be most
ideal for multi-cell and even a chance of some transient
supercells to initially develop from an area from Adrian NE
towards Eva and moves east throughout the afternoon and early
evening hours. Strong to severe storms will be possible. Damaging
wind gusts will be the main hazard as DCAPE values approach 2000
J/kg in some locations ahead of the front. Some large hail is also
possible, especially if rotating updrafts in transient supercells
can get established early on. LCL heights on average will be over
2000 m across all of the Panhandles where deep inverted-V
profiles also support damaging wind gusts.

Continuing past 02-03Z, further east into the eastern Panhandles,
latest log-p profiles shows a prominent cap in place.
Thunderstorms will be possible across the eastern Panhandles later
this evening. However, unless generated from a progressive
outflow boundary and/or cold pool, storms later this evening
should remain elevated and remain below severe limits, but will
watch trends closely. Storms should diminish and/or exit the
Panhandles by 06Z Sunday.

Another hot day in store for the Panhandles tomorrow with dry
conditions returning. High temperatures will range from the lower
90s to near 100 degrees.

Meccariello

&&

.LONG TERM...Sunday night through Friday

An upper ridge will build in over the Panhandles Sunday night
through Tuesday. Shortwave trough expected to push across the
Panhandles late Tuesday and Tuesday night. Scattered convection
possible across the forecast area late Tuesday afternoon through
Tuesday night which may linger into Wednesday morning.
Perturbations associated with upper trough Wednesday afternoon
into Wednesday night will allow for another round of scattered
convection across much of the Panhandles. Continued shortwave
troughing across the central Plains states into the Panhandles
late next week will allow for additional rounds of convection late
Thursday into Thursday night and again Friday afternoon into
Friday night.

Lee surface trough across eastern Colorado and eastern New Mexico
Sunday night into Monday will allow for much warmer or hot
conditions with downsloping southwesterly winds early this week.
Surface low over eastern Colorado Monday night will track
southward and approach the Panhandles as a cold front pushes south
and east across Kansas and Colorado by Tuesday. Cold front
forecast to push into the northern Panhandles Tuesday morning and
then become stationary or quasi-stationary across the northwest
half of the forecast area by Tuesday evening. Another frontal
boundary pushes south and east and approaches the Panhandles late
next week. After above normal temps Monday, near normal conditions
are expected by late next week.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                67  96  70  99  72 /  30   5   5   5   0
Beaver OK                  65  97  70 101  74 /  30   5   0   0   5
Boise City OK              59  92  62  99  66 /  10   0   0   0   5
Borger TX                  69 100  74 104  76 /  30   5   0   0   5
Boys Ranch TX              66  97  69 101  73 /  20   0   0   5   5
Canyon TX                  67  96  69  98  71 /  30  10   5   5   0
Clarendon TX               69  95  72  96  73 /  20   5   5   0   0
Dalhart TX                 59  93  62  98  66 /  20   0   0   5   5
Guymon OK                  62  97  66 103  71 /  20   0   0   0   5
Hereford TX                66  97  68 100  70 /  20   5   5   5   5
Lipscomb TX                67  97  72  99  74 /  30   5   5   0   5
Pampa TX                   67  95  70  97  72 /  30   5   5   0   0
Shamrock TX                69  96  72  97  73 /  20   5   5   0   0
Wellington TX              71  98  73  99  74 /  20   5   5   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/11
Hazardous weather outlook, Aug 7, 4:07 PM CDT, 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
407 PM CDT Sat Aug 7 2021

OKZ001>003-TXZ001>020-317-081100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
407 PM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible this afternoon and tonight across most
of the Oklahoma and Texas Panhandles. A few storms may become
strong to severe, with large hail to around the size of quarters
and damaging winds of 60 to 70 mph the primary hazards. A Severe
Thunderstorm Watch is in effect until 9 PM for the Oklahoma
Panhandle and most of the northern Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Tuesday evening through Friday
across most of the Oklahoma and Texas Panhandles. Any storms that
develop are expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation expected through this evening.

Schneider

In the hours before

Local storm report, Aug 7, 1:05 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
105 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND GST     12 NE EVA               36.92N 101.75W
08/07/2021  M60 MPH          TEXAS              OK   MESONET

&&
Special weather statement, Aug 7, 4:26 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
426 PM CDT Sat Aug 7 2021

OKZ001-072200-
Cimarron OK-
426 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of western Cimarron
County through 500 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Wheeless, or 17 miles northeast of Clayton, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kenton, Wheeless, Black Mesa Park and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 10252 3650 10253 3650 10300 3700 10300
TIME...MOT...LOC 2126Z 244DEG 16KT 3666 10300

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Aug 7, 4:58 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
458 PM CDT Sat Aug 7 2021

OKZ001-002-072230-
Cimarron OK-Texas OK-
458 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northwestern Texas
and central Cimarron Counties through 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Keyes, or 15 miles west of Elkhart, moving east at
25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Keyes, Eva, Kenton, Griggs, Black Mesa Park and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3699 10187 3675 10182 3650 10230 3650 10238
      3690 10244 3682 10300 3700 10300
TIME...MOT...LOC 2157Z 251DEG 23KT 3692 10216

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:29 PM CDTSpecial Weather StatementAMAOldham31 min
Aug 7, 5:35 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham40 min
Aug 7, 6:09 PM CDTSpecial Weather StatementAMADeaf Smith36 min
Aug 7, 6:41 PM CDTSpecial Weather StatementAMARandall34 min
Aug 7, 6:47 PM CDTSpecial Weather StatementAMASherman28 min
Aug 7, 4:26 PM CDTSpecial Weather StatementAMACimarron34 min
Aug 7, 4:39 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACimarron66 min
Aug 7, 5:09 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACimarron, Texas51 min
Aug 7, 6:05 PM CDTSpecial Weather StatementAMATexas25 min
Aug 7, 6:12 PM CDTSevere Thunderstorm WarningAMATexas63 min
Aug 7, 6:45 PM CDTSpecial Weather StatementAMATexas30 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.